From Athens, Greece:
I am 17 years old and I am from Greece. I was diagnosed with diabetes two and a half years ago. This is my last year at school and the Panhellenic exams are close. This is my chance to enter a university. I wasn't really able to control my diabetes like I'd hoped as I had to study five to 12 hours a day and have lessons up to 10 hours a day except for the exams I had to take.
My last A1c was 4.8, but I usually experience hypoglycemia and sometimes rebound hyperglycemia which I treat with extra units of insulin. I am on a Lantus/NovoRapid regimen and I test my blood sugar seven to 10 times a day. What are the possible effects of my numbers? What can I do to avoid hypoglycemia during the examinations? Would it be a good idea not to have breakfast as the exams start at 8:30 a.m. and finish at 11:30 p.m.? Lastly, I want to start using a pump. What choices do I have in regard with pump models? Am I considered a good candidate?
You might be able to avoid lows just by reducing or even skipping NovoRapid before meals and assuring basal coverage with a proper dosage of Lantus that generally lasts until 22 to 24 hours. This should help in order to avoid hypoglycemia unawareness, which is very likely with a value of A1c of 4.8%, and also a pump might be the right choice for an adolescent like you. Please ask your doctor for further advice on insulin dosages and regimen and whether you might be referred to a diabetes center with experience with young patients with type 1 treated with pumps.
Original posting 4 May 2006
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.